Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 122, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 13, 2023, 11:48 AM CDT for Wilcox County, Alabama. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2023, 11:48 AM CDT (16:48 UTC)
- Expired
- Jun 13, 2023, 12:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 146 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 12:07 PM CDT | HAIL 1.25 | 1 Nne Coal Bluff, AL | Photos relayed via social media of hail stones larger than quarter sized along Highway 10 near the Coal Bluff Community. |
| Jun 13, 12:07 PM CDT | HAIL 1.25 | 1 Nne Coal Bluff, AL | Photos relayed via social media of hail stones larger than quarter sized along Highway 10 near the Coal Bluff Community. |
| Jun 13, 12:07 PM CDT | HAIL 1.25 | 1 Nne Coal Bluff, AL | Photos relayed via social media of hail stones larger than quarter sized along Highway 10 near the Coal Bluff Community. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296
WUUS54 KMOB 131648
SVRMOB
ALC131-131730-
/O.NEW.KMOB.SV.W.0122.230613T1648Z-230613T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1148 AM CDT Tue Jun 13 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Wilcox County in south central Alabama...
* Until 1230 PM CDT.
* At 1148 AM CDT, a severe thunderstorm was located 4 miles north of
Pine Hill, or 13 miles northeast of Thomasville, moving southeast
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Camden, Pine Hill and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3201 8724 3188 8723 3183 8730 3183 8744
3197 8767 3200 8766 3200 8763 3201 8762
3210 8762 3213 8759 3213 8752 3214 8752
TIME...MOT...LOC 1648Z 305DEG 23KT 3204 8757
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Black2 follow-up statements
374
WWUS54 KMOB 131702
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1202 PM CDT Tue Jun 13 2023
ALC131-131730-
/O.CON.KMOB.SV.W.0122.000000T0000Z-230613T1730Z/
Wilcox AL-
1202 PM CDT Tue Jun 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHWESTERN WILCOX COUNTY...
At 1201 PM CDT, a severe thunderstorm was located over Yellow Bluff,
or 11 miles west of Camden, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Camden and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3201 8724 3188 8723 3183 8730 3183 8744
3195 8759 3201 8758 3209 8750 3210 8743
TIME...MOT...LOC 1701Z 305DEG 23KT 3199 8748
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Black711
WWUS54 KMOB 131725
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1225 PM CDT Tue Jun 13 2023
ALC131-131734-
/O.EXP.KMOB.SV.W.0122.000000T0000Z-230613T1730Z/
Wilcox AL-
1225 PM CDT Tue Jun 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WILCOX COUNTY
WILL EXPIRE AT 1230 PM CDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. However
small hail and gusty winds are still possible with this thunderstorm.
LAT...LON 3201 8724 3188 8723 3183 8730 3183 8744
3195 8759 3201 8758 3209 8750 3210 8743
TIME...MOT...LOC 1724Z 305DEG 23KT 3191 8734
$$
BlackWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:54 AM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jun 13, 6:54 AM CDT, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Mobile AL 654 AM CDT Tue Jun 13 2023 ...New AVIATION... .AVIATION... (12Z TAFS) Issued at 654 AM CDT Tue Jun 13 2023 MVFR ceilings are beginning to spread across the region this morning. Ceilings are expected to lift back to VFR by the afternoon. Scattered to locally numerous thunderstorms will once again be possible this afternoon. Expect brief reductions in visibility and ceilings in the heavier activity. A few strong to severe storms, capable of producing gusty, erratic wind and hail will also be possible. /96 && .PREV DISCUSSION... /issued 550 AM CDT Tue Jun 13 2023/ ..New NEAR TERM, SHORT TERM, LONG TERM, MARINE... NEAR TERM... (Now through Wednesday night) Issued at 550 AM CDT Tue Jun 13 2023 A deep upper-level low, currently over the Great Lakes region, will slowly progress eastwards through Wednesday before opening back up into a trough and lifting into the Atlantic by Wednesday night. In addition, an upper ridge continues to build over Mexico. These two features will allow for the subtropical jet stream to remain situated across our area. Within this northwesterly flow, multiple embedded shortwaves will continue to push across the area through the period. With a surface stationary frontal boundary remaining draped along, or just north of the Highway 84 corridor, showers and thunderstorms (some of which may be severe) are likely to develop as each shortwave passes overhead. The first shortwave during this period is expected to pass over our region late this morning into the early/mid afternoon. Models suggest that storms currently developing over Texas/Oklahoma will quickly push southeastward along the stationary boundary in the form of an MCS. By time it arrives in our northwestern counties, CAPE values will have quickly increased to 3000-4000 J/kg. Deep-layer shear of 35-40kts will be also in place, helping to support/maintain organized convection across the region, and with elongated, straight- lined modeled hodographs, a few embedded splitting supercells will be possible. Some dry air is also present in the mid-levels, helping to lead to DCAPEs between 1000-1200 J/kg. Therefore, expecting damaging winds and large hail to be the primary concerns as this MCS propagates across the region. After this MCS passes, a brief lull is anticipated for the late afternoon/evening hours due weaker forcing in place (being in between shortwaves) and due to the environment being worked over. By early Wednesday morning, the lingering frontal boundary appears to drift just to the north or our area, helping to keep another southeastward propagating MCS just to the north of our area. Maintained higher PoPs over our northern counties to account for uncertainties at this time. Outflow from this second MCS should push into our region by mid to late morning, and with diurnal heating bringing CAPE values back up into the 4000+ J/kg range, additional storm development may occur across the eastern half of our region. Can't rule out the organization of a few bowing segments/splitting supercells thanks to shear increasing to 40 to 50 kts and elongated hodographs, however, coverage is a little less certain being between shortwaves. The main concern on Wednesday comes during the evening hours with, yet another MCS pushing into the region. This one likely fires over northern MS/AL and propagates southward into our region. Even after losing daytime heating, CAPE values during this time remain high (2500-3500 J/kg) due to steepening lapse rates. Deep-layer shear also increases further, to 50-60 kts, as a stout shortwave moves overhead. With the high CAPE and shear values, dry air remaining in the mid-levels, and DCAPEs once again around 1000-1200 J/kg, this MCS would be capable of producing damaging winds up to 70mph and large hail up to golf ball sized (mainly in the stronger cores). It should be noted that recent models have also hinted at the development of a 35 to 45 kt southwesterly 850mb jet (underneath northwesterly flow at and above 500mb). We will continue to monitor this trend closely as models that show this give way to increased curvature in the hodographs, which could lead to an increased tornado potential, especially for any discrete storms that develop out ahead of the main MCS. Currently the northern half of our CWA is under an Enhanced Risk of severe weather, with a Slight Risk for areas south. Highs both days will be in the upper 80s to low 90s. With high humidity values, heat indices should also climb into the upper 90s and lower 100s for most areas. Lows tonight will range from the upper 60s to low 70s inland to the mid to upper 70s closer to the coast. A Low risk of rip currents is expected to continue through Tuesday, with the risk increasing to moderate by Wednesday and eventually high on Wednesday night. /96 LONG TERM... (Thursday through Monday) Issued at 550 AM CDT Tue Jun 13 2023 Three primary concerns as we go through the latter part of the week and into the upcoming weekend will be: 1) a continued unsettled/active weather pattern with a chance of showers and thunderstorms each day (some potentially strong to severe), 2) increasing heat-related concerns, and 3) a HIGH risk of rip currents along area beaches. An upper level low and associated trough will remain positioned over the vicinity of the New England and Mid-Atlantic states late this week and into this weekend, while ridging aloft extends from southern portions of TX and eastward across much of the Gulf of Mexico. A mean northwesterly flow pattern aloft will become prevalent across our forecast area through the weekend between these features. A parade of shortwave troughs embedded within this northwesterly flow pattern will continue to propagate across our forecast area through the weekend. A surface trough axis/weak surface boundary is also expected to remain oriented somewhere across central MS/AL or interior southeast MS/southwest AL each day late this week into the weekend. Ascent in association with these features in combination with ample moisture and strong daytime heating/instability will result in the daily development of scattered to numerous showers and thunderstorms across our forecast area. There is signal in the medium range guidance that organized mesoscale convective systems could develop along the vicinity of the boundary and/or move into our area within the northwest flow pattern aloft each day, though timing and placement of MCS development remains uncertain. Storms that develop will have the potential to produce damaging winds and large hail each day given strong instability (CAPE values in excess of 3000-5000 J/KG) within a favorable shear environment. Low level thermal ridging will also become enhanced across much of the Deep South late this week and into this weekend with high temperatures in the upper 80s to mid 90s Thursday and Friday expected to increase into the lower to mid 90s across most of our area Saturday through Monday, with potential for readings in the upper 90s across southeast MS. Dewpoints in the 70s and subsequent high relative humidity values may result in maximum heat indices in the upper 90s to near 105 degrees Thursday and Friday rising to between 102-107 degrees, with a few places potentially reaching up to around 110 degrees this weekend into early next week. Persistent southwesterly flow and associated swell along with increased daily tidal ranges will favor an increased rip current risk late this week and into this weekend. The latest 4 day outlook brings the HIGH rip current risk back into the picture Thursday and Friday, and likely remaining HIGH into the upcoming weekend. /21 MARINE... Issued at 550 AM CDT Tue Jun 13 2023 A light to moderate southwesterly flow pattern today will briefly increase to moderate to occasionally strong for Wednesday night. Exercise caution headlines will become necessary. Winds slowly decrease on Thursday and return back to a light to moderate flow by Friday and into the weekend. 96/21 && .PRELIMINARY POINT TEMPS/POPS... Mobile 90 76 90 75 92 73 93 72 / 40 20 50 40 60 40 40 30 Pensacola 90 78 89 77 89 75 89 75 / 40 20 50 40 60 50 50 40 Destin 87 78 87 77 87 76 89 77 / 50 20 60 50 50 50 40 30 Evergreen 90 73 89 71 90 69 92 69 / 70 40 70 80 70 40 50 40 Waynesboro 90 72 92 70 90 70 93 69 / 50 40 60 60 60 30 40 50 Camden 88 70 88 69 87 67 89 66 / 80 60 80 80 70 40 40 40 Crestview 90 73 89 72 91 70 92 70 / 60 30 70 60 60 50 50 40 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Jun 13, 11:14 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
1114 AM CDT Tue Jun 13 2023
ALZ054-131700-
Wilcox AL-
1114 AM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of western Wilcox
County through NOON CDT...
At 1114 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Miller, or 8 miles south of Linden, moving
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pine Hill and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
3214 8728 3214 8725 3212 8726 3212 8724
3199 8731 3190 8746 3186 8762 3187 8762
3188 8767 3200 8767 3201 8762 3213 8762
3213 8752 3226 8752 3227 8751 3227 8744
TIME...MOT...LOC 1614Z 307DEG 26KT 3218 8775
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BlackSpecial weather statement, Jun 13, 11:16 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
1116 AM CDT Tue Jun 13 2023
ALZ051-131700-
Choctaw AL-
1116 AM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of northern Choctaw
County through NOON CDT...
At 1115 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Snell, or 16 miles south of Cuba, moving
east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butler, Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3231 8823 3228 8801 3218 8801 3214 8804
3209 8804 3206 8807 3205 8812 3201 8811
3198 8806 3195 8808 3197 8809 3195 8812
3192 8809 3194 8807 3193 8805 3192 8806
3191 8808 3206 8845 3231 8842
TIME...MOT...LOC 1615Z 289DEG 33KT 3221 8848
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BlackThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:20 PM CDT | Special Marine Warning | MOB | 55 min | |
| Jun 12, 8:27 PM CDT | Wind Advisory | MOB | Baldwin, Mobile | 109 min |
| Jun 12, 8:32 PM CDT | Special Marine Warning | MOB | 88 min | |
| Jun 12, 8:36 PM CDT | Special Marine Warning | MOB | 54 min | |
| Jun 13, 11:14 AM CDT | Special Weather Statement | MOB | Wilcox | 46 min |
| Jun 13, 11:16 AM CDT | Special Weather Statement | MOB | Choctaw | 44 min |
| Jun 13, 11:52 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke | 38 min |
| Jun 13, 12:22 PM CDT | Special Weather Statement | MOB | Choctaw | 53 min |
| Jun 13, 12:24 PM CDT | Special Weather Statement | MOB | Wilcox | 51 min |
| Jun 13, 12:44 PM CDT | Special Weather Statement | MOB | Crenshaw | 46 min |
| Jun 13, 12:51 PM CDT | Special Weather Statement | MOB | Clarke | 39 min |
| Jun 13, 1:49 PM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 9 days |
| Jun 13, 2:27 PM CDT | Special Weather Statement | MOB | Washington | 48 min |
| Jun 13, 2:59 PM CDT | Special Weather Statement | MOB | Washington | 46 min |
| Jun 13, 3:01 PM CDT | Special Weather Statement | MOB | Escambia | 44 min |
| Jun 13, 3:19 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 41 min |
| Jun 13, 3:49 PM CDT | Special Weather Statement | MOB | Baldwin | 41 min |
| Jun 13, 5:08 PM CDT | Special Marine Warning | MOB | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.